Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 36, NWS Morristown, TN

September 26, 2018Anderson County, Blount County, Knox County, Tennessee

NWS Morristown, TN issued this flash flood warning at Sep 26, 2018, 12:56 PM EDT for Anderson County, Blount County, Knox County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2018, 12:56 PM EDT (16:56 UTC)
Expired
Sep 26, 2018, 7:00 PM EDT
In force
6 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, TN, Blount County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 64 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

826 
WGUS54 KMRX 261656
FFWMRX
TNC001-009-093-262300-
/O.NEW.KMRX.FF.W.0036.180926T1656Z-180926T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1256 PM EDT WED SEP 26 2018

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Knox County in east Tennessee...
  Anderson County in east Tennessee...
  Blount County in east Tennessee...

* Until 700 PM EDT Wednesday.

* At 1253 PM EDT, Doppler radar indicated showers and possibly a 
  thunderstorm producing moderate to heavy rain across the warned 
  area. Up to one and one-half inches of rain has already fallen. 
  Flash flooding is expected to begin shortly. Knox County law 
  enforcement is reporting ponding of water across low lying areas 
  and some street flooding.

* Some locations that will experience flooding include...
  Knoxville, Oak Ridge, Maryville, Clinton, Alcoa, Farragut, Oliver
  Springs, Louisville, Plainview, Rockford, Eagleton Village,
  Strawberry Plains, Halls, Lake City, Norris, Friendsville,
  Townsend, Walland, Rosedale and Karns.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3556 8400 3554 8409 3560 8417 3565 8413
      3581 8417 3615 8445 3616 8444 3622 8430
      3618 8424 3624 8423 3623 8407 3630 8404
      3617 8392 3617 8374 3599 8365 3589 8379
      3569 8366 3557 8366 3556 8377 3546 8395

$$

DH
1 follow-up statement
467 
WGUS74 KMRX 261816
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
216 PM EDT WED SEP 26 2018

TNC001-009-093-262300-
/O.CON.KMRX.FF.W.0036.000000T0000Z-180926T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox TN-Anderson TN-Blount TN-
216 PM EDT WED SEP 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
KNOX...ANDERSON AND BLOUNT COUNTIES...

At 215 PM EDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling over the area. Up to four inches of rain 
have fallen across parts of the warned area. Flash flooding is 
already occurring.

Some locations that will experience flooding include...
Knoxville, Oak Ridge, Maryville, Clinton, Alcoa, Farragut, Oliver
Springs, Louisville, Plainview, Rockford, Eagleton Village,
Strawberry Plains, Halls, Lake City, Norris, Friendsville, Townsend,
Walland, Rosedale and Karns.

Rainfall will continue across the area through the afternoon, and 
even when the rain has slowed down it will take some time before 
flooding waters recede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3556 8400 3554 8409 3560 8417 3565 8413
      3581 8417 3615 8445 3616 8444 3622 8430
      3618 8424 3624 8423 3623 8407 3630 8404
      3617 8392 3617 8374 3599 8365 3589 8379
      3569 8366 3557 8366 3556 8377 3546 8395

$$

Moulton

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 10:44 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 26, 10:44 AM EDT, 2 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1044 AM EDT Wed Sep 26 2018

.DISCUSSION...
A large area of showers and embedded thunderstorms is moving
across the central and southern sections of the area. Numerous
reports of flash flooding across southeast Tennessee, especially
Hamilton County.

This area of convection is being due to an upper jet producing
favorable dynamic lift over the region along with a slow moving
frontal boundary that is pulling south into east Tennessee. Latest
meso-analysis shows very high PWs with values above 2 inches over
much of the area. Climatology-wise PWs are near maximum values for
today. Given the training over the same areas and high rainfall
rates due to high PWs values, flash flooding will continue to be a
major concern.

This round of convection will diminish by late afternoon/early
evening, but another jet streak will re-ignite convection
overnight into Thursday as boundary remains quasi-stationary.

Have expanded Flash Flood watch across much of the central Valley
and Smoky Mountains. Will evalulate this afternoon if additional
expansion of the watch is necessary.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             76  67  76  67 / 100  60  60  60
Knoxville McGhee Tyson Airport, TN  76  66  75  66 /  90  60  80  60
Oak Ridge, TN                       75  65  74  65 /  80  50  60  50
Tri Cities Airport, TN              76  64  73  63 /  80  70  80  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Thursday evening for Cherokee-Clay.

TN...Flash Flood Watch through Thursday evening for Anderson-Bledsoe-
     Blount Smoky Mountains-Bradley-Cocke Smoky Mountains-East
     Polk-Hamilton-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-NW Blount-North Sevier-Northwest Cocke-Northwest
     Monroe-Rhea-Roane-Sequatchie-Sevier Smoky Mountains-
     Southeast Monroe-West Polk.

VA...None.
&&
Hazardous weather outlook, Sep 26, 4:44 AM EDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
444 AM EDT Wed Sep 26 2018

NCZ060-061-TNZ012>018-035>047-069-070-073-074-VAZ001-002-005-006-
008-270845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Knox-Jefferson-North Sevier-
Sevier Smoky Mountains-Lee-Wise-Scott-Russell-Washington-
444 AM EDT Wed Sep 26 2018

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms with periods of moderate to
heavy rainfall are likely today. This may result in localized
flooding. In addition, downed trees are possible because of the
saturated soil.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The front will stall across the mountains on Thursday with
additional heavy rainfall possible near and along the Tennessee
and North Carolina border. This may produce additional localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of severe
weather or flooding are encouraged.

TNZ067-068-071-072-081>087-098>102-270845-
Roane-Loudon-NW Blount-Blount Smoky Mountains-Sequatchie-Bledsoe-
Rhea-Meigs-McMinn-Northwest Monroe-Southeast Monroe-Marion-
Hamilton-Bradley-West Polk-East Polk-
444 AM EDT Wed Sep 26 2018 /344 AM CDT Wed Sep 26 2018/

This Hazardous Weather Outlook is for portions of East Tennessee.

.DAY ONE...Today and Tonight

...Flash Flood Watch in effect...

Numerous showers and thunderstorms with periods of moderate to
heavy rainfall are likely today. This additional rainfall,
combined with recent accumulations and wet soil, will lead to an
increased threat of flash flooding.

In addition, downed trees are possible because of the saturated
soil.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The front will stall across the mountains on Thursday with
additional heavy rainfall possible near and along the Tennessee
and North Carolina border. This may produce additional localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of severe
weather or flooding are encouraged.

In the hours before

Local storm report, Sep 26, 10:10 AM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1010 AM EDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      5 E SODDY-DAISY         35.26N 85.08W
09/26/2018                   HAMILTON           TN   EMERGENCY MNGR

            VEHICLE STUCK IN FLOOD WATER AND MOBILE HOME FLOODED
            ALONG IGOU FERRY ROAD.

&&

GARUCKAS
Local storm report, Sep 26, 12:18 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1218 PM EDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLOOD            ATHENS                  35.45N 84.60W
09/26/2018                   MCMINN             TN   911 CALL CENTER

            WATER ACROSS HIGHWAY 305.

&&

DIEGAN
Local storm report, Sep 26, 12:37 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1237 PM EDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLOOD            ROCKWOOD                35.87N 84.68W
09/26/2018                   ROANE              TN   DEPT OF HIGHWAYS

            SEVERAL ROADWAYS COVERED BY WATER FROM A FEW INCHES UP TO
            1 FOOT IN SEVERAL LOCATIONS.

1230 PM     FLOOD            HARRIMAN                35.93N 84.56W
09/26/2018                   ROANE              TN   DEPT OF HIGHWAYS

            SEVERAL ROADWAYS COVERED BY WATER FROM A FEW INCHES UP TO
            1 FOOT IN SEVERAL LOCATIONS.

1230 PM     FLOOD            KINGSTON                35.87N 84.51W
09/26/2018                   ROANE              TN   DEPT OF HIGHWAYS

            SEVERAL ROADWAYS COVERED BY WATER FROM A FEW INCHES UP TO
            1 FOOT IN SEVERAL LOCATIONS.

&&

GARUCKAS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:52 PM EDTSpecial Weather StatementMRXMarion, Sequatchie53 min
Sep 26, 2:01 AM EDTAreal Flood AdvisoryMRXHamilton, Marion, Sequatchie3 hr
Sep 26, 3:54 AM EDTAreal Flood AdvisoryMRXBradley, Hamilton, McMinn, Meigs, Rhea3 hr
Sep 26, 4:23 AM EDTFlash Flood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more40 hr
Sep 26, 4:33 AM EDTFlash Flood WarningMRXHamilton, Meigs, Rhea3 hr
Sep 26, 4:39 AM EDTFlash Flood WarningMRXLoudon, McMinn, Meigs, Monroe, Rhea, Roane3 hr
Sep 26, 5:55 AM EDTSpecial Weather StatementMRXKnox50 min
Sep 26, 6:09 AM EDTAreal Flood AdvisoryMRXBlount, Knox, Loudon, Roane2 hr
Sep 26, 7:25 AM EDTFlash Flood WarningMRXHamilton13 hr
Sep 26, 7:30 AM EDTFlash Flood WarningMRXMeigs, Rhea13 hr
Sep 26, 8:28 AM EDTAreal Flood AdvisoryMRXMarion, Sequatchie10 hr
Sep 26, 8:43 AM EDTAreal Flood AdvisoryMRXLoudon, Roane10 hr
Sep 26, 9:16 AM EDTAreal Flood AdvisoryMRXMcMinn, Monroe3 hr
Sep 26, 11:59 AM EDTAreal Flood AdvisoryMRXAnderson, Blount, Knox4 hr
Sep 26, 11:59 AM EDTFlash Flood WarningMRXMarion, Sequatchie6 hr
Sep 26, 12:13 PM EDTFlash Flood WarningMRXBradley, McMinn, Monroe7 hr
Sep 26, 12:30 PM EDTFlash Flood WarningMRXLoudon, Roane7 hr
Sep 26, 4:31 PM EDTRiver Flood WarningMRXBledsoe, Marion, Sequatchie21 hr
Sep 26, 5:55 PM EDTAreal Flood WarningMRXMarion, Sequatchie18 hr
Sep 26, 7:07 PM EDTAreal Flood WarningMRXMcMinn18 hr

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.